Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
November 1963

Renal Tubular Necrosis After Oral Cholecystography

Author Affiliations

An Established Investigator of the American Heart Association (Dr. Malt).; From the Department of Surgery, Massachusetts General Hospital and Harvard Medical School and the Departments of Pathology and Radiology, Lynn Hospital and Tufts University Medical School.

Arch Surg. 1963;87(5):743-746. doi:10.1001/archsurg.1963.01310170029006

Recognition of the utility of large and repeated doses of oral cholecystographic compounds to visualize biliary tract disease unrevealed by the conventional amounts carries with it the hazard of also revealing new toxic effects of the contrast agents. Since 1959 four transient and one fatal case of renal insufficiency after ingestion of double doses of these substances have been recorded.1-3 The case reported below represents a second fatality, with a description of the pathologic findings.

Report of a Case  A 69-year-old widow entered Lynn Hospital on April 11, 1960, complaining of upper abdominal pain of one week's duration. Similar, but less severe, attacks had occurred intermittently for 50 years. She was otherwise healthy save for Bell's palsy, eight years of hypertension "over 200," and an evanescent left hemiplegia four years before admission.Her temperature was 98.6 F (37 C) rectally, pulse 100/min, and blood pressure 212/114 mm Hg. Bilateral

First Page Preview View Large
First page PDF preview
First page PDF preview